New Mexico, 2019

Hail and Damaging Winds in New Mexico, May 7, 2019

May 7, 2019 · NWS ABQ · 3 events in 3 counties and zones

Low level moisture trickled farther west into central New Mexico on May 7, 2019. The coverage of showers and thunderstorms increased across the area with much of this activity producing gusty and erratic outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Low level moisture trickled farther west into central New Mexico on May 7, 2019. The coverage of showers and thunderstorms increased across the area with much of this activity producing gusty and erratic outflow winds. The strongest thunderstorms with small hail and heavy rainfall impacted far eastern New Mexico. Quarter size hail was reported within Harding County. Virga bombs developed within the Rio Grande Valley during the afternoon and early evening hours. A peak wind gust up to 59 mph was reported at the Albuquerque Sunport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 7, 4:45 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, May 7, 4:45 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
545 AM MDT Tue May 7 2019

.AVIATION...
12Z TAF CYCLE
The dryline will retreat farther west across the eastern plains
and highlands this morning with lcl areas of low clouds producing
MVFR and IFR conditions along and east of a line from near KRTN to
KROW. Isolated showers and thunderstorms will develop over northwest
and northeast NM Tuesday afternoon and evening, as an upper-level low
moves over the Four Corners while a surface backdoor cold front
drops into far northeast NM. Isolated storms near the TX line Tuesday
afternoon and evening may turn strong to severe with large hail and
damaging wind gusts.

&&

.PREV DISCUSSION...322 AM MDT Tue May 7 2019...
.SYNOPSIS...
Severe thunderstorms are possible this afternoon and evening across
northeast and east central NM. Large hail and damaging winds are
expected, and a brief tornado cannot be ruled out. Dry and breezy
conditions will be the rule elsewhere. Temperatures will be cooler
area wide today, and high temperatures will continue to trend
downward through the remainder of the week. Meanwhile, precipitation
chances will be trending upward through the end of the week. The most
widespread rainfall may occur on Friday, though precipitation will
linger well into the weekend. Temperatures will be cold enough for
snow across the northern mountains, particularly Wednesday night
through the end of the week. Several inches of snow is possible above
9,000 to 10,000 feet.

&&

.DISCUSSION...
A weak front/outflow boundary is near the NE NM/SE CO border early
this morning, and this boundary will press southward into northeast
NM today. Additionally, rich moisture (the dryline) has retreated
across the remainder of the far eastern plains. With daytime
heating, the dryline will mix eastward to near the TX border.
However, the front will remain in place across the NE and
thunderstorms are expected to develop along the boundary and shift
northeastward. Strong upper level divergence ahead of an approaching
low, steep lapse rates and thus plenty of instability, and 0-6km
bulk shear values near 50kts, should yield a few severe thunderstorms
with large hail. A brief tornado is also possible along the
front/boundary, particularly near the intersection of the front and
the dryline where storm relative helicity will be locally enhanced.
As storms shift north of the front/boundary, they should become more
elevated with hail being the primary threat. Elsewhere, dry and
breezy to windy conditions will prevail, though temperatures will be
several degrees cooler than yesterday.

The upper level low will cross northern NM late this afternoon and
tonight as will the associated Pacific cold front. Isolated to
scattered non-severe thunderstorms are possible along the front
across western and northern NM. Even some light accums of snow are
possible above 10,000 feet across the northern mtns. While this
first system acts to cool temperatures and increase moisture across
the central/west, a secondary trough will drop into NW NM on
Wednesday and should keep precipitation chances going. Meanwhile, a
back door cold front will begin to plow into NE NM Wed aftn and this
will continue to press southward Wed night increasing moisture across
the plains. Additional thunderstorms are expected along the front
Wed aftn and night as the weak secondary trough slides overhead.
Stable conditions will be ushered in behind the front, thus, severe
weather chances will be minimized. The front should push through the
gaps of the central mountain chain early Thursday, resulting in a
breezy east canyon wind. Snow levels will lower for Thursday, and as
light snow continues across the northern mtns, additional light
accums are expected.

While low level easterly flow remains in place across much of central
and eastern NM Thursday, another storm system will be organizing to
the west. Gulf moisture will continue to advect into NM and a weak
perturbation in southwest flow will allow widespread rain to develop
Friday. Given the cloud cover and well below normal temperatures,
thunderstorms will be hard to come by, except perhaps across far
western NM, where instability will be greatest. Precipitation will
remain in the forecast through the weekend as the aforementioned
storm system slowly treks across the Desert Southwest and weak
disturbances ahead of it cross NM. Thunderstorms will gradually
become more common as well. The storm system looks to finally cross
NM Monday, though may linger into Tuesday. Thereafter ridging will
build in, but thunderstorms will remain possible as moisture is
recycled.

34

&&

.FIRE WEATHER...
An active weather pattern on the way. Large areas of poor to fair
ventilation will be possible each day Thursday through Monday, and
more high terrain snow is likely. No widespread critical fire
weather conditions through the forecast period. However there will
be a few hours of critical conditions this afternoon in the eastern
portion of zone 107. Most of the ingredients will be in place,
except for high temperatures will just be near normal. Also
significant green-up has occurred. For these reasons we will not
issue a red flag warning for this afternoon and early evening.

A wet weather pattern will commence Wednesday through early next
week as multiple disturbances cross NM while rotating through a
longwave trough over the western US. A moist back door cold front
will push all the way to the continental divide Wednesday night and
Thursday feeding the second shortwave in the series, which will
produce widespread showers, thunderstorms and mountain snow
Wednesday into Thursday. Portions of the northern mountains above
9500 feet will accumulate several inches of snow; locally near 10
inches in the Sangre de Cristos.  Then, a slow moving low pressure
system and a preceding disturbance approaching from southern CA and
the Baja will draw a rich return flow of low level moisture across
NM from the south and southeast Friday through Monday with the
potential for widespread wetting precipitation each day. Pockets of
poor ventilation will be possible each day Thursday through Monday,
and more high terrain snow is likely.

CHJ

&&

.AVIATION...
06Z TAF CYCLE
The dryline will retreat farther west across the eastern plains
tonight into Tuesday morning with lcl areas of low clouds producing
MVFR and IFR conditions along and east of a line from near KRTN to
KROW. Isolated showers and thunderstorms will develop over northwest
and northeast NM Tuesday afternoon and evening, as an upper-level low
moves over the Four Corners while a surface backdoor cold front
drops into far northeast NM. Isolated storms near the TX line Tuesday
afternoon and evening may turn strong to severe with large hail and
damaging wind gusts.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40
Hazardous weather outlook, May 7, 2:34 AM MST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MDT Tue May 7 2019

NMZ501>540-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
334 AM MDT Tue May 7 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible this afternoon and evening
across northeast and east central New Mexico. Large hail will be the
main threat, though damaging wind gusts or a brief tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Cooler and wetter weather is expected Wednesday through the weekend.
The highest elevations of the northern mountains may pick up several
inches of new snow, particularly Wednesday night through the weekend.
Elsewhere, rainfall amounts could increase already high flows in some
of the smaller drainages leading from the northern high terrain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, May 7, 8:26 AM MST, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
926 AM MDT Tue May 7 2019

NMZ531-532-071600-
Eastern San Miguel County-Harding County-
926 AM MDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND
CENTRAL HARDING COUNTIES UNTIL 1000 AM MDT...

At 925 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Mosquero, moving north at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mosquero and Bueyeros. State Route 39 will also be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3547 10384 3560 10405 3607 10389 3590 10346
TIME...MOT...LOC 1525Z 199DEG 34KT 3571 10384

DPorter

The radar

The Cannon AFB radar (KFDX), 141 km away, was scanning. The volume nearest the first event began at 15:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Harding

When
May 7, 8:48 AM MST to 8:50 AM MST
Where
Harding County, 6.1 mi NW of Rosebud
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.900, -103.530

Penny size hail was reported a few miles northwest of Rosebud.

Thunderstorm Wind, Bernalillo

When
May 7, 5:00 PM MST to 5:02 PM MST
Where
Bernalillo County, (Abq)albuquerque Intl Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -106.620

A virga bomb at the Albuquerque Sunport produced a peak wind gust up to 59 mph.

Thunderstorm Wind, Valencia

When
May 7, 6:20 PM MST to 6:21 PM MST
Where
Valencia County, 3 mi SE of Belen
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.629, -106.743

A virga bomb near Belen produced roof damage to a home. Damage amounts are estimated with no specific details on the extent of damages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811667, 811666, 811670.